donepezil and side effects

Discussion in 'I care for a person with dementia' started by tss502, Jul 29, 2015.

  1. tss502

    tss502 Registered User

    Oct 20, 2014
    109
    Hi all,

    My husband has been on donepezil for nearly 10 months now and he has intermittently suffered from diarrhoea throughout that time. Actually the diarrhoea predates the donepezil although I think it may be making it slightly worse. Our GP said that it was unlikely to be caused by the donepezil after this length of time and he referred him for a colonoscopy which hasn't shown anything up. The last communication we had from our GP indicated that he thought the problem was therefore 'constitutional'.

    However we visited the memory clinic last week and the consultant there has picked up on the issue with the diarrhoea and said she thought we should take my husband off donepezil. I'm reluctant to just do this, especially as he is on a clinical trial for a drug which is intended to boost the effects of donepezil so it would mean coming off that trial as well. She initially said we could just stop the donepezil for a few days and see if it made a difference but I thought I have read somewhere that you shouldn't just come off it. She then said we could try alternative but similar drugs but this would presumably invalidate the clinical trial. She dismissed this and said there would be other trials he could get on, but it's taken a lot of work to get onto this one! I must admit that I don't feel I can really trust her advice - especially as when I asked her about genetic testing she said to me that she couldn't see the point as why would anyone want to know if they had an increased risk of developing alzheimers as there's nothing that can be done!

    I feel we are getting a bit caught between different bits of the medical profession here, each giving slightly contradicting advice. The diarrhoea he is living with and controlling with the occasional immodium so I'm reluctant to explore changing his medication and the consequent withdrawal from the clinical trial unless we really have to. Anyone else had similar experiences?
     
  2. Risa

    Risa Registered User

    Apr 13, 2015
    483
    Essex
    Hi

    As your husband is part of a clinical trial, probably best to advise them of the side effects as it could be something they have an awareness of already from other patients. If any change is made to your husband's meds the trial doctors should know to be on the safe side.
     
  3. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    4,780
    Salford
    To be fair tss it could be a side effect of either of the medications or as your GP says constitutional. I'm sure you eat a good diet but you could google and make sure you're eating the things that help and avoiding the ones that don't.
    My wife's incontinence (mainly diarrhoea like) virtually stopped when she was taken off Donepezil, in fact her general well being improved all round I wonder sometimes if it's actually as good as it's made out to be. She had been on it for a while and it may have been over a year before the diarrhoea started.
    The mop bucket and disinfectant are in the cupboard unused and have been for months, ever since the Donepezil stopped. The problem these days is if anything the reverse and I have to resort to laxatives.
    This is anecdotal and don't do anything without proper medical advise, but negative side effects of medicines rarely get taken seriously, I doubt my wife's doctor put in a report about it.
    K
     
  4. Lawson58

    Lawson58 Registered User

    OH also had the same side effects from donepezil months after starting to take the medication. The geriatrician said that after this time that it was unlikely to be caused by the donepezil but switched him over to rivastigmine patches.

    The donepezil certainly helped OH but the rivastigmine has been even better. If I remember correctly, the geriatrician told him to just stop taking the donepezil then after 2 weeks start the rivastigmine in a low dose before progressing on to the full dose.

    His tummy troubles have continued but they are not as bad as they were.
     
  5. tss502

    tss502 Registered User

    Oct 20, 2014
    109
    Thanks all, to be honest I don't think the donepezil is the root cause of the diarrhoea. He has been diagnosed with diverticular disease as well and I think it might be a combination of this and stress. We've looked at his diet but he eats pretty healthily and I almost think might have too much fibre rather than not enough. Stopping eating oats for a while seemed to have a minor positive effect. So could be gluten?

    I did raise it when he screened for the clinical trial and they seemed to think it might be IBS! I will raise it again when we go back next week and see what they advise.
     
  6. Taximan

    Taximan Registered User

    Mar 31, 2015
    13
    Losing Weight

    My wife started Donepezil earlier this year in January,since then she has gone from 60 kilos to 44(9st7lbs-7.0st).She has been seen by the GP who has done every blood test possible,and a chest x-ray,the GP says it seems very likely that her medication is the problem.I am finding it difficult to know what to give her to eat,we have a cooked meal every day,but she stuffs too much food in her mouth and ends up chewing and chewing,then spitting a ball of chewed up food into her napkin,which she hides under an apron she insists on wearing at the dinner table.She does however eat soft fruit which I give her,and she loves cream cakes,any ideas what to do next.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.